55-year-old woman met with a car accident for which she was going through treatment with antibiotics for an infection, but soon she learned that her tongue is starting to turn black and hairy.The accident had crushed both of her legs, and that caused a polymicrobial wound infection, an infection that is caused by more than one microbe.According to reports, to treat her infection, doctors prescribed her two separate antibiotics: meropenem and minocycline. Within a week, the woman started to feel nauseous and felta bad taste in her mouth.
Apart from bad taste in mouth, she also had one symptom.
The woman, who remained unnamed in the The New England Journal of Medicine report, also began to experience nausea and a bad taste in her mouth. She had developed a typical case “black hairy tongue.”
This medical condition is unsurprisingly is called black hairy tongue.
The woman had been taking meropenem and minocycline, which led to the black fur on her tongue. “Despite the name, black hairy tongue isn’t hair at all,” CNN explained. “It refers to tiny nubbins on the tongue, called papillae, that have grown longer and turned black. These bumps, normally less than a millimeter long, can reach between 12 and 18 millimeters, according to a review last year.”
According to researchers, the condition is “benign” and “usually reversible.”
The American Academy of Oral Medicine reports that 13 percent of the population has had this condition and older men are most commonly affected.
The woman was taken off of the minocycline and her tongue returned to normal within a month.
She was also advised to practice good oral hygiene, according to The New England Journal of Medicine.